Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 23, NWS Caribou, ME

August 13, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 13, 2020, 3:24 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 14, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2020, 3:24 PM EDT (19:24 UTC)
In effect from
Aug 14, 2020, 8:00 AM EDT
Expired
Aug 14, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WHUS41 KCAR 131924
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
324 PM EDT Thu Aug 13 2020

MEZ029-030-140330-
/O.NEW.KCAR.BH.S.0023.200814T1200Z-200815T0000Z/
Coastal Hancock-Coastal Washington-
324 PM EDT Thu Aug 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s and low 80s
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
4 follow-up statements
101 
WHUS41 KCAR 140139
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
939 PM EDT Thu Aug 13 2020

MEZ029-030-141200-
/O.CON.KCAR.BH.S.0023.200814T1200Z-200815T0000Z/
Coastal Hancock-Coastal Washington-
939 PM EDT Thu Aug 13 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s and low 80s 
  may cause people to underestimate the dangers of the cold 
  water temperatures which are currently only in the mid to 
  upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
906 
WHUS41 KCAR 140718
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
318 AM EDT Fri Aug 14 2020

MEZ029-030-150000-
/O.CON.KCAR.BH.S.0023.200814T1200Z-200815T0000Z/
Coastal Hancock-Coastal Washington-
318 AM EDT Fri Aug 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
936 
WHUS41 KCAR 141954 AAA
CFWCAR

Coastal Hazard Message...UPDATED
National Weather Service Caribou ME
354 PM EDT Fri Aug 14 2020

MEZ029-030-150000-
/O.CON.KCAR.BH.S.0023.000000T0000Z-200815T0000Z/
Coastal Hancock-Coastal Washington-
354 PM EDT Fri Aug 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures around 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
151 
WHUS41 KCAR 150000
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
800 PM EDT Fri Aug 14 2020

MEZ029-030-150100-
/O.EXP.KCAR.BH.S.0023.000000T0000Z-200815T0000Z/
Coastal Hancock-Coastal Washington-
800 PM EDT Fri Aug 14 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 11:15 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 11:15 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1115 AM EDT Thu Aug 13 2020

.SYNOPSIS...
A secondary cold front will approach late this afternoon and
cross the region this evening. High pressure will build across
the region Friday through this weekend. A front will approach
from the west Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11:15 AM Update
The sky remains mostly clear though some cumulus is starting to
pop across the north and some high clouds are spreading over
central areas. Raised temps a couple degrees. Otherwise, no
major changes this hour.

Previous Discussion... Satellite imagery this morning shows
nearly completely clear skies across the forecast area. A weak
shortwave trough and right entrance region of a 250mb jet streak
will work into northern Maine this afternoon. While the 0z
sounding from CAR shows a strong inversion around 750mb and
substantial dry air aloft, the aforementioned forcing should be
enough for at least a couple isolated showers from near and just
north of Baxter State Park into southern/central Aroostook
County during peak diurnal heating. Thunder is unlikely given
the dry air aloft, inversion around 10,000 feet AGL, and high
freezing levels. Lower dew points and mostly sunny skies will
allow temperatures to warm efficiently into the mid/upper 80s,
approaching yesterday’s highs. A secondary cold front will
move in from the north tonight, reinforcing dry air and cooling
temperatures aloft more than the first front that passed through
yesterday. Lingering moisture around 850mb will lead to just
enough cloud cover to make the low temperature forecast tricky
tonight. A somewhat clearer and cooler solution was preferred,
with the typical cool spots of northern Maine forecast to drop
into the 40s to low 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Sfc hipres building south out of nrn Quebec wl bring mainly tranquil
wx to the CWA thru the end of the week and into the early part of
the weekend. H5 trof wl be dropping thru the state on Friday,
possibly resulting in chance for showers acrs the north drg the aftn
hrs. With fairly light pressure gradient may see a sea breeze dvlp
keeping the coast and outer islands in the 70s for max temps with
interior Downeast zones into the 80s. Cooler H8 temps wl be
filtering in acrs the north and with clds and showers expected with
upr trof nrn zones likely to rmn in the u70s for highs.

Showers wl diminish Fri evng with loss of diurnal htg but clds
likely to linger in nerly flow. Mins wl dip into the u50s acrs the
south and possibly into the u40s over the far northwest.

By Sat morning med range guidance begins to diverge on upr air
pattern with 00z EC/UK closing H5 low off over NB while GFS/CMC
indicating troffing undercutting H5 high set up ovr ern Quebec. Hv
opted to go with continuity with more progressive soln of GFS and
Canadian and continue with nr normal temps on Sat and skies
clouding up fm the east on Sun morning in n-nerly flow.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Extndd period begins with a rex block over ern half of Maine and NB
per EC while the GFS and CMC are more progressive with trof ejecting
east twd the Maritimes Sun morning with H5 ridge over the state. As
expected this delays pcpn timing for early next week with GFS/CMC
bring showers into the ern half of CWA Mon morning and mvg them out
of the region late Mon night. Due to uncertainly on model solns, hv
contd with chc pops as H5 trof wl set up over the ern half of the
U.S. due to 596 high taking shape over the west early in the week.
Still expecting abv normal temps thru end of the long term.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR with NW wind gusts up to around 15 kts this
afternoon.

SHORT TERM:
Fri...VFR with possible VFR over nrn terminals in
localized showers. NNE 5-10kts.

Fri night-Sat...VFR becoming MVFR Sat morning. ENE 5-10kts.

Sat night-Sun night...VFR, possible MVFR restrictions mvg in
late Sun night in low cigs and showers. Light E Sat night
becoming SE 5kts Sun afternoon.

Mon...MVFR, localized IFR in showers. S 5-10kts.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA levels.

SHORT TERM: Winds and seas remain blo SCA through Sat morning.
May see marginal wind gusts late Fri night to between 20-25kts
before diminishing Sat afternoon. Seas and winds may increase to
near SCA levels on Monday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...MStrauser/MCB
Short Term...Farrar
Long Term...Farrar
Aviation...MStrauser/Farrar
Marine...MStrauser/Farrar
Hazardous weather outlook, Aug 13, 3:13 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
313 AM EDT Thu Aug 13 2020

ANZ050>052-MEZ001>006-010-011-015>017-029>032-140715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
313 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine,
Far Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.